Tennessee, 2009

Tornado and Flash Flood in Tennessee, July 30, 2009

July 30, 2009 · NWS OHX · 3 events in 3 counties and zones

S. into Middle Tennessee by the afternoon hours, and through the mid state during the evening hours, thunderstorms developed along and ahead of this weather system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a strong low pressure system and associated front moved quickly from the Midwest U.S. into Middle Tennessee by the afternoon hours, and through the mid state during the evening hours, thunderstorms developed along and ahead of this weather system. This thunderstorm development was supported by southerly, rich in moisture, flow that was well established through the upper levels of the atmosphere. The resulting combination of moisture, instability, and lift caused a variety of severe weather to occur in three different counties of the mid state during the evening hours. Damaging thunderstorm winds in Perry County, flash flooding in Montgomery County, and an EF1 Tornado in Sumner County. The tornado in Sumner County downed trees and power lines along with causing damage to several structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 30, 5:56 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 30, 5:56 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT THU JUL 30 2009

.AVIATION...LOOKING AT WIDESPREAD CONVECTION THIS EVENING AND
POSSIBLY EXTENDING PAST MIDNIGHT AT CSV. LOW CLOUDS WILL EXTEND
INTO TOMORROW MORNING BEFORE DISSIPATING FOLLOWING THE PASSAGE OF
THE COLD FRONT. AS A RESULT, WINDS WILL SHIFT AROUND TO THE
NORTHWEST DURING THE DAY.
&&

ROSE
Hazardous weather outlook, Jul 30, 5:46 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT THU JUL 30 2009

TNZ005>008-022>028-056>062-075-093>095-010000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
646 PM CDT THU JUL 30 2009

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL GENERATE SEVERE THUNDERSTORMS
TONIGHT. THE MOST COMMON THREATS WILL BE TORNADOES...DAMAGING
WINDS OR HAIL. FLOODING DUE TO INTENSE RAINFALL IS ALSO LIKELY.
RAINFALL AMOUNTS OF 2 INCHES MAY BE COMMON OVERNIGHT. ACTIVITY
WILL LIKELY DIMINISH AFTER MIDNIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED TO REMAIN ACROSS THE AREA
INTO EARLY NEXT WEEK...WITH SEVERAL WAVES OF SHOWERS AND
THUNDERSTORMS EXPECTED. ISOLATED SEVERE STORMS...AS WELL AS MINOR
FLOODING...WILL BE POSSIBLE

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS REQUESTED FOR TONIGHT.

TNZ009>011-029>034-063>066-077>080-010000-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DEKALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
646 PM CDT THU JUL 30 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL GENERATE STRONG
THUNDERSTORMS TONIGHT. THE MOST COMMON THREATS WILL BE
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS OR
HAIL. FLOODING MAY OCCUR DUE TO EXPECTED INTENSE RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY BE COMMON OVERNIGHT. THIS
ACTIVITY WILL LIKELY DIMINISH LATE TONIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED TO REMAIN ACROSS THE AREA
INTO EARLY NEXT WEEK...WITH SEVERAL WAVES OF SHOWERS AND
THUNDERSTORMS EXPECTED. ISOLATED SEVERE STORMS...AS WELL AS MINOR
FLOODING...WILL BE POSSIBLE

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION...MAY BE NECESSARY TONIGHT.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 30, 7:28 PM CST
Where
Perry County, 0.95 mi E of Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.621, -87.833

Trees were downed at the intersection of State Highway 100 and State Highway 412.

Flash Flood, Montgomery

When
July 30, 9:18 PM CST to 11:59 PM CST
Where
Montgomery County, 3.31 mi ENE of Hampton Station to 3.26 mi ENE of Hampton Station
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.636, -87.174

Water was covering North Thomas Road near the Tennessee/Kentucky Border in Northeastern Montgomery County.

Tornado, Sumner

When
July 30, 10:00 PM CST to 10:03 PM CST
Where
Sumner County, 2.27 mi NW of Bransford to 1.08 mi SE of Providence
Rating
EF1
Path length
3 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.526, -86.304

A few hundred trees were either snapped off or uprooted. Power lines were snapped also in the area. A few homes sustained very light damage with windows blown off. Some homes had shingles blown off. One large barn was flattened. Several outbuildings and carports were also damaged. Winds were estimated between 95 MPH and 100 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187091, 187094, 187098.